Hail, Texas
- When
- July 2, 4:33 PM CST
- Where
- Texas County, 0.55 mi E of Guymon
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.680, -101.470
Nickel size hail fell 1 mile southeast of Guymon.
Scattered thunderstorms developed over the central Oklahoma Panhandle during the afternoon in a weakly sheared but strongly unstable airmass. One of the storms produced hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered thunderstorms developed over the central Oklahoma Panhandle during the afternoon in a weakly sheared but strongly unstable airmass. One of the storms produced hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 2:26 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 326 PM CDT Thu Jul 2 2020 .SHORT TERM...Tonight through Friday Night... Deeper moisture axis extending from the SW to NE corner of the Panhandles today will shift a bit to the far WRN and NW Panhandles and ERN NM by Friday morning. Weak H5 ridge axis (w/ 590-592 DM heights) will transition from just east of the CWA to just west of the CWA through Fri. Two separate small disturbances moving NE up the west side of the ridge (One over AMA and another one in ERN NM) are helping to trigger isolated to scattered convection along the aforementioned moisture band and an increase in coverage is expected over the next hour or two. Lack of shear will limit SVR potential, but a couple pulse type severe storms are possible with MLCAPE of 1000-1500 j/kg and DCAPE of 1400-1800. Storms will dissipate with loss of heating by late evening given weak synoptic support. Disturbances will make there way more from the NW on Friday as the H5 ridge axis slides west. This will provide another chance for thunderstorms, perhaps with a bit later start on Friday based on S/WV timing. Again, weak deep layer shear will strongly limit severe potential, and warming H5 temps will also weaken mid level lapse rates even more. This will also limit CAPE to perhaps less than 1000 j/kg. That said, the favorable upper level patter with ridge axis to the west and favorable moisture profiles will still warrant ISO to SCT POPs favoring the NW half of the area for greatest chances in the late afternoon and evening. Gittinger && .LONG TERM...Saturday through Wednesday... Precip chances continue through the weekend and into the beginning of next week and maybe longer. The midlevel ridge continues to retrograde and weaken through the extended. Saturday through Monday the models agree that there are chances of precip as shortwaves continue to cruise around the edge of the high pressure. Still to hard to say at this point where storms will affect fireworks for the 4th. Forecast soundings aren't too excited for severe weather potential, so most storms will be pulse type with some gusty winds possible. By next week, models start differing on opinion of what is going to happen. Some models for Monday appear to have an MCS left over that could clip our eastern sections during the day. Others are a bit faster with it and move it out by early morning. Have added in the possibility of precip for the day. The disagreements continue into the middle of next week as some models want to keep us dry and others generate storms. This will all depend on the position of the high pressure bubble. If it moves far enough west we can be in northwest flow and see storms. If it stays closer to the Panhandles, we may be in drier northeast flow aloft. Beat && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 95 68 93 67 / 30 20 20 10 30 Beaver OK 67 97 67 94 67 / 20 20 20 10 30 Boise City OK 65 96 63 92 63 / 20 30 30 30 40 Borger TX 70 100 70 98 70 / 30 20 20 10 30 Boys Ranch TX 67 100 67 97 67 / 20 20 20 20 30 Canyon TX 66 94 67 93 66 / 30 20 10 10 20 Clarendon TX 69 95 69 93 69 / 20 20 10 10 20 Dalhart TX 64 97 64 94 63 / 10 20 20 20 30 Guymon OK 65 98 66 95 66 / 10 20 20 10 40 Hereford TX 67 95 66 95 66 / 20 20 20 10 20 Lipscomb TX 68 98 69 95 68 / 20 20 20 10 30 Pampa TX 68 95 69 93 68 / 30 20 20 10 30 Shamrock TX 69 96 69 93 69 / 20 20 20 10 20 Wellington TX 70 98 71 95 70 / 20 10 10 10 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && MJG/MB
Hazardous Weather Outlook National Weather Service Amarillo TX 357 PM CDT Thu Jul 2 2020 OKZ001>003-TXZ001>020-317-031000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 357 PM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Scattered thunderstorms will continue into the evening across the the Panhandles before dissipating. A few strong storms are expected and a couple briefly severe severe storms can not be ruled out. If a severe storm develops, it will be capable of producing hail up to 1 inch in diameter and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday through Sunday. A low potential for severe storms may exist mainly Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
339 PM CDT Thu Jul 2 2020
TXZ012-013-017-018-022145-
Potter TX-Randall TX-Carson TX-Armstrong TX-
339 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...WESTERN CARSON AND POTTER COUNTIES UNTIL 445
PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Amarillo, moving north at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Amarillo, Panhandle, Washburn and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3509 10179 3508 10205 3562 10205 3561 10135
3511 10134
TIME...MOT...LOC 2039Z 181DEG 14KT 3516 10190
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
440 PM CDT Thu Jul 2 2020
TXZ008-009-022245-
Hutchinson TX-Roberts TX-
440 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUTCHINSON AND
NORTHERN ROBERTS COUNTIES UNTIL 545 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Stinnett, or 17 miles northeast of Borger, moving
northeast at 15 mph.
Up to nickel size hail and wind gusts up to 50 mph will be possible
with this storm.
This storm will remain over mainly rural areas of southeastern
Hutchinson and northern Roberts Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3587 10064 3569 10131 3579 10140 3606 10108
3606 10086
TIME...MOT...LOC 2139Z 236DEG 11KT 3581 10115
FergusonSpecial Weather Statement National Weather Service Amarillo TX 443 PM CDT Thu Jul 2 2020 TXZ013-018-022245- Carson TX-Armstrong TX- 443 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND CARSON COUNTIES UNTIL 545 PM CDT... At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Washburn, or 8 miles northwest of Claude, moving north at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Panhandle, Claude, Washburn and Pantex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3560 10162 3562 10132 3499 10118 3498 10163 TIME...MOT...LOC 2142Z 182DEG 22KT 3521 10145 Ferguson
Special Weather Statement National Weather Service Amarillo TX 522 PM CDT Thu Jul 2 2020 TXZ003-004-022315- Ochiltree TX-Hansford TX- 522 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND WESTERN OCHILTREE COUNTIES UNTIL 615 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near Spearman, moving north at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Spearman and Waka. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3611 10101 3611 10124 3650 10133 3650 10094 TIME...MOT...LOC 2221Z 177DEG 14KT 3619 10114 Ferguson
Special Weather Statement National Weather Service Amarillo TX 531 PM CDT Thu Jul 2 2020 OKZ002-022300- Texas OK- 531 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 600 PM CDT... At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over Guymon, moving north at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Guymon, Optima and Hough. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3659 10126 3659 10162 3699 10173 3700 10120 TIME...MOT...LOC 2231Z 177DEG 14KT 3666 10145 Ferguson
The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail fell 1 mile southeast of Guymon.
In Guymon, a power pole was knocked down south of the court house near the railroad crossing at Main Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891705, 891706.